I have a Blue Healer that is 15. For the past year or so he has developed fatty tumors on his body. Most are quite small from pen point to dime size but he developed on that has gone from quarter to golf ball size in a short time. My vet who I do trust says in such an old dog this is expected, it's only a fatty tumor and as long as it isn't hurting him (which its not) just leave it as the surgery would be more dangerous then leaving it. He has also developed moderate arthritis in his rear legs which make them stiff an hard to move.
He has slowed down, vision and hearing is impaired and now these tumors. He has good and bad days but I feel so bad for him. I won't let him be in pain but I was hoping someone might have some suggestions on holistic treatment for the tumors or something to help him.
He doesn't like to me touched anymore so massage is not an option. It may be time I make the decision but I'd rather try all I can first.
I really wouldn't worry so much about the tumors. My dog has 2 or 3 of them. (Lipomas) and has had them for quite a few years...at least seven years One has got bigger the last 3-4 years (on her shoulder) and is now about 1" diameter. But it really doesn't cause her any trouble, nor do the other 2.
I have a feeling they are not the problem. I do agree with your vet. As they are harmless tumors, and not likely to turn cancerous, they are best left alone.
I met a Golden Retriever on a dog-walk about a year ago. He had a lipoma approximately the size of half a football! I was shocked and amazed when his owner told me it causes him no trouble, and the vet said because of his age, to leave it be! Apparently it was not putting pressure on nerves, so was not causing pain. And the dog had got so accustomed to this floppy looking lump, he was walking just fine, ignoring it completely!
It may be, with your dog, that his arthritis is causing him more problems than the lipomas. Rimadyl certainly does help with pain and stiffness. The really 'bad' days.
It would do no harm at all to start him right away on Glucosamine and Chondroitin supplements. You do not have to buy the veterinary ones as they are much more expensive. I asked my vet about this, and he said the veterinary one contains exactly the same substance as the ones for humans. So now I buy human ones for my dog. She weighs 28lbs, and her dosage is 1 capsule per day (which is 500mg Glucosamine, and 200mg Chondroitin. So you could work out the dose for your dog's weight...for instance if he weighs twice that, give him 2 capsules, that would be 1000mg Glucosamine and 400mg Chondroitin) It has worked wonders for her, as she was starting to develop arthritis in a leg which was once broken, when she was 4 years old. I have not seen her limp or favour that leg even ONCE since I started her on the tablets about 18 months ago.
If he doesn't like taking pills, you can open these and sprinkle the contents on your dog's food. They taste pretty bland, not bitter.
Glucosamine and Chondroitin are natural substances, obtained from shellfish. The only contra-indication is if there is a shellfish allergy.
Thanks so much. You basically are saying all that I know and that has been suggested. I think I just feel like a "bad parent" that I can't fix it for him but again he is 15. Also people look at the lipomas and think he needs help and you have to go through the whole thing. He is on Glucosamine/Chondroition and I do have Rimadyl for the really bad days. I do think one fo the lipomas is pressing on some nerves that effect his back legs but again I was told the risk of surgery would be more than keeping him cofortable, spoiling him and letting him live out his life.
I just want to to know I did all I could. Thank all of you for your suggestions.
Did the vet say it is probably the lipoma causing the problems in his back legs? Or could it be the arthritis?
Well, it sounds like you are doing everything you can for him, so you shouldn't feel like a "bad parent"
There's not much any of us can do about the aging process (in dogs and ourselves!) We just have to ride with it, and do the best we can.
Hi-The fatty tumors are benign overgrowths of fat cells. They are nothing to worry about at all and do not adversely affect your dogs health.
The Rimadyl however KILLS dogs and this is something you need to understand. In fact since the Rimadyl Class Action Law Suit, veterinarians are suppose to explain this and have pet owners sign a release form before prescribing this medication. Rimadyl is also available under many other names carprofen, vetprofen etc.
Consider safe, natural vitamin supplements for your dogs arthritis and overall health. Vitamin supplements for dogs like Paaws Dog Vitamins and the Hip & Joint Support, both available at www.drcarol.com are wonderful and would help your dog significantly.
I lost my Jaker's (Golden Retriever) this past April (2011). He was on a special diet from the vet JD dry food, Rimadyl, Tramadol and a special vitamin mixture for his arthritis and tumors (not cancerous but one on his hip that grew to the size of half a soccer ball), I spent over 250.00 a month for over 10 months for Jake's health and comfort. He was 10 when he had a stroke (I pray not caused by the rimadyl - reading the info on it does not make me happy). I wish I had done some research on this medication before giving it to him 4 X's a day. Jake gained weight while on the medication, I think he did have a reaction to the medication. The night before he had his stroke he was acting like a puppy, playing with his blanket, pulling and tugging on his rope toy, the next morning he couldn't get up. I took him to the vet and he was euthanized. My heart broke, I will miss him like everyone that has lost a beloved pet. I hope I did the right thing by treating his tumors and arthritis with the meds. I took the vet's word that this was the best way to treat Jake. My advice is - please research any meds your vet puts your pets on.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.